Early Period on the Pill

Early Period on the Pill There’s nothing worse than getting your period when you’re not prepared for it. An unexpected period is something that can happen from time to time and for happens to every woman at some point in their life. An early period on the pill can seem like a worrying sign but for the most part, it is normal. We can all say we’ve been there.

There are a number of factors which could lead to an early period on the pill, and the bleeding itself can be categorized into either breakthrough or spotting bleeding, or menstrual bleeding.

Breakthrough / Spotting Bleeding

This is something that can common happen to women who take some form of birth control. The contraceptive pill, for example, injects hormones into the body that would normally be there anyway, just in different amounts. It is the manipulation of your hormones that stops you from getting pregnant. By injecting one or two hormones (progestin or estrogen), the hormone responsible for fertilizing and implanting your baby is reduced.

When you first start to take the pill, spotting or breakthrough bleeding is very common as your body adjust to the new balance. If it continues for a long time, it could be a sign that the contraceptive you’re using isn’t right for you but doctors would normally advice that you give it a shot for three or six months before making a decision, and in some women it can take even longer still.

If you miss your contraceptive dose, you can also experience breakthrough or spotting bleeding. The missed level of hormones causes a chain reaction in the body which can lead to some light bleeding. When you take your pill regularly again, you will usually find the problem goes away.

Menstrual Bleeding 

Birth control pills can have massive effects on your body and as well as preventing you from getting pregnant, they can also stop you from having periods, change the length of your cycle, give you a reduced flow, and some can even help with reducing and alleviating some of the symptoms such as cramps, headaches and even PMS.

Generally, with the contraceptive pill, you’ll take a course of around 21-23 tablets. You’ll then have a seven day break in which your period will come while your body has a break from the hormones.

Again, if you start taking a new pill, you can experience a change in your regular cycle. It could become longer or shorter which could lead to an early period on the pill. If you are sick, have an upset stomach, or haven’t taken your pill regularly, you can also experience changes to your cycle.

Early Period on the Pill

Early Period on Pill – When to Call a Doctor 

If you’re experiencing an early period on the pill, it is wise to give it a couple of days to see if it goes away. Usually it will manifest itself as light bleeding or spotting, but if you experience cramps or other symptoms alongside it, you should seek medical advice.



If you are losing a lot of blood, you should also seek medical attention. If you are going through sanitary towels or tampons much faster than you usually would, it could be an indication of something going wrong. The same can be said for bleeding that goes on for a long time, irrespective of how heavy the flow.

Early Period on the Pill – What Else Could It Be? 

As well as hormonal and natural changes to the contraceptive pill and other factors such as stress, periods of sickness, anxiety and depression, etc. there are a number of other more serious medical reasons why you could have an early period on the pill.

Sexually transmitted infections can often carry symptoms similar to an early period – bleeding, cramping and pain. Gonorrhea and Chlamydia are both STI’s which should be tested against if you have prolonged or excessive bleeding in between your period, and for women, the infections can lie dormant in the body without exposing itself in the form of symptoms for a very long time. It can also have an effect on your levels of fertility, dramatically reducing the chances of you getting pregnant if you leave the condition undiagnosed and untreated. This is why it is important to have regular sexual health tests if you are sexually active, and definitely if you do not have protected sex.

There are other causes to an early period on the pill and you cannot rule out conditions such as PCOS or Polycystic Ovarian Syndrome, endometriosis, fibroids, and even a tumor. If you are in any doubt or you have noticed ongoing or definitive changes to your body or your menstrual cycle, it is always a good idea to get it checked out. Sometimes a quick test and a chat could be all it takes to put your mind at ease.

98 COMMENTS

  1. I have been on Junel for nearly 8 months now. Usually I never have anything happened – one time I missed a pill and started bleeding, but after two more days the bleeding stopped and I didn’t start until under I was on my week off the pill. I had some intense cramping pains that I brought up with my doctor and he wasn’t concerned about it in the slightest, so I put it behind me. But this month has been strange – 4 days ago I started spotting (bright red in the morning, dark/almost brown at night) and it’s progressed to about half of my regular bleeding since then, still using the same coloring morning vs. night. I have absolutely no cramping though I experience painful cramping every month. Despite the two problems I’ve had nothing else has ever happened on this pill and my doctor is still feeling strongly enough that he’s writing 6 month prescriptions for me. Should I be concerned over this or just wait until my next appointment with him and talk to him about it then?

    • Continue to monitor your experiences. You may choose to make an appointment with your doctor at this time. You may want to wait for your next appointment. If your symptoms change or cause you to feel concerned, then make an appointment. Reduce stress in your life at this time. Best of luck, TLL!

  2. I have been on BC pills for a year and a half, and have always gotten my period on the 4th day of sugar pills. Never earlier or later. This month, I began to spot on my last 2 days of active pills, and got my period on the first day of sugar pills. Is this cause for concern or just paranoia?

    • It is possible that you are experiencing an unusual period, and it is also possible that you are experiencing implantation bleeding. Continue to monitor your experiences at this time for additional pregnancy symptoms. It is likely that you are experiencing an unusual period. However, if you find that you want to speak with a medical professional, then make an appointment. Best of luck, Sierra!

  3. I got my period exactly two weeks after I had already gotten it. I never missed one birth control pill. It looks and feels like my normal period. Do I just continue u on with the pack?

    • You are correct. Your best option is to continue your normal use of your birth control medication. It would be best to monitor your experiences at this time for pregnancy symptoms. It is not likely that you are pregnant, though it may be possible. If you have another unusual period, then make an appointment with a medical professional. Best of luck, Harmony!

  4. hi, I have been on the pill about 7 months. i got my period early and still have it, it will be 12 days now. Should I be worried?

    • If you have been experiencing a period for more than ten days, then you should speak with a medical professional. They will be able to diagnose and treat any medical concerns that you may have. Continue to monitor your experiences at this time for unusual symptoms. Doing so will allow you to better address any questions that your doctor may have. Best of luck, Nicole!

  5. I have been taking my pill regularly as usual. I have 5 pills left but have come on. Do I continue to take pills or not?

    • Take them as you are supposed to and in the order they are in the pack. If you change the order and take them differently than supposed to, they will not be effective at preventing pregnancy. Follow your doctor’s prescription exactly.

  6. I was sexually active in January and got my period both Jan and February. I just got my period a week early this month and am experiencing very very heavy brown discharge instead of blood now, and it’s day 13. My period regulated iteself about a year ago (7 days long) and I’m on birth control. I do live a pretty stressful life also.

    • If you had normal periods after being sexually active two months ago, then it is unlikely that you are pregnant. Stress and other lifestyle factors may be the reason why your period is off this month. If you continue to have these symptoms for several months or develop new symptoms, then you may want to go to your doctor. Otherwise, your period may just be slightly off this month.

LEAVE A REPLY

Please enter your comment!
Please enter your name here